Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 12436

Case report
Table of Contents - Year : 2017 | Month : January | Volume : 11 | Issue : 1 | Page : QD08 - QD09

Facial Dysmorphism: An Unreported Teratogenicity with Levetiracetam QD08-QD09

Jyotsana Gupta, Sandhya Jain, Shalini Rajaram, Neerja Goel, Bindiya Gupta

Correspondence
Dr. Sandhya Jain,
125, SFS Apartments, Phase 4, Ashok Vihar, Delhi-110052, India.
E-mail: drsandy2015@gmail.com

Levetiracetam (LEV) is a relatively newer anticonvulsant drug used to treat epilepsy and is approved by United States Food and Drugs Administration (USFDA). The drug binds to a synaptic vesicle glycoprotein and inhibits presynaptic calcium channels, thus reducing neurotransmitter release. Commonly reported side effects include drowsiness, weakness, unsteady gait, mood changes and loss of appetite. Like most other antiepileptics, it is a Category C drug in pregnancy. We report the first case of facial dysmorphism in the neonate of a mother taking LEV antenatally. A 30-year-old lady, G2P1L1 presented at 38 weeks gestation with history of previous caesarean and leaking per vaginum. She was a known epileptic, taking carbamazepine since three to four years. She was switched over to LEV at fifth week of pregnancy. Her antenatal period was uneventful. Basic investigations including anomaly scan were normal. Unfavourable cervix necessitated caesarean section. Neonate (female) had dysmorphic facies with bilateral preauricular appendages and lateral cleft. Infantogram was suggestive of bifid vertebra in thoracic region. Computed Tomography (CT) scan chest revealed bifid vertebral body at D5 level with fusion of spinous process of D5 and D6 vertebra on left side. This is the first case of LEV induced facial dysmorphism, highlighting the need of further studies on LEV safety during pregnancy.